Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2002, 5:21 PM CDT for Graham County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 17, 2002, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:45 PM CDT | Hail 1 | Morland, KS | |
| Jun 17, 5:47 PM CDT | Hail 0.75 | Morland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 172221 SVRGLD KSC065-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 521 PM CDT MON JUN 17 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 615 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MORLAND...OR ABOUT 14 MILES WEST OF HILL CITY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAINT PETER AT 530 PM CDT PENOKEE AT 535 PM CDT HILL CITY AT 545 PM CDT BOGUE AT 605 PM CDT ANOTHER LOCATION IN THIS WARNING IS...STUDLEY. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3957 10019 3913 10018 3913 9962 3956 9962 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:28 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 17, 3:28 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT MON JUN 17 2002 FORECAST CHALLENGES WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT AND TUESDAY NIGHT ALONG WITH HIGH TEMPERATURES THE NEXT FEW DAYS. THE SURFACE TROUGH EXTENDS ALONG THE COLORADO/KANSAS BORDER. DEWPOINTS EAST OF THE TROUGH ARE NEAR 60 DEGREES WITH DEWPOINTS IN THE 40S AND BELOW TO THE WEST. CUMULUS CLOUDS ARE ALSO FORMING NEAR THE CONVERGENCE AREA ALONG THE TROUGH AS TEMPERATURES ARE NEARING 100 DEGREES. THE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL BE A PERSISTENT FEATURE...REMAINING IN THE FORECAST AREA THROUGH WEDNESDAY. THE UPPER FLOW FLATTENS AND BECOMES MORE ZONAL ON TUESDAY. ON WEDNESDAY THE UPPER TROUGH SWINGS INTO WESTERN U.S. AND LIFTS NORTHEAST INTO THE NORTH CENTRAL PLAINS...DRAGGING A FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY/EARLY THURSDAY AS THE UPPER LOW TRACKS EAST THROUGH SOUTH CENTRAL CANADA. SURFACE HIGH PRESSURE MAKES A BRIEF APPEARANCE ON THURSDAY WITH THE LEE TROUGH QUICKLY REFORMING ALONG WITH A LOW OVER THE BLACK HILLS AREA BY LATE FRIDAY. ALTHOUGH THE FORECAST AREA IS EXPECTED TO BE RELATIVELY DRY THE NEXT COUPLE OF DAYS...HIGH TEMPERATURES NEAR THE CENTURY MARK WILL COMBINE WITH A SERIES OF UPPER LEVEL S/WV TROUGHS MOVING ACROSS THE REGION AND CONVERGENCE ALONG THE SURFACE TROUGH TO PRODUCE ISOLATED THUNDERSTORMS EACH EVENING THROUGH MID WEEK. THE EXTENDED PROGS ARE IN GOOD AGREEMENT. SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE WEEKEND AS THE FRONT MOVES INTO THE REGION... BRINGING TEMPERATURES BACK TO NEAR NORMAL FOR THE LATTER PART OF THIS WEEK. CONDITIONS SHOULD DRY OUT BY THE BEGINNING OF NEXT WEEK. .GLD...NONE. LOCKHART
In the hours before
Special weather statement, Jun 17, 11:43 AM CDT, 5 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUN 17 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE. THE AIR MASS OVER THE TRI-STATE AREA WILL BE HOT BUT RELATIVELY DRY THIS AFTERNOON AND EVENING. AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE MID 90S OVER MUCH OF THE REGION. A DRY LINE WILL BE NEARLY STATIONARY ALONG A LINE FROM NEAR TRENTON NEBRASKA TO TRIBUNE KANSAS. EAST OF THE DRY LINE...DEW POINTS WILL BE IN THE MID TO UPPER 50S MAKING THE AIR MASS UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIR...GENERALLY AFTER 3 PM CDT (2 PM MDT). A FEW ARE EVEN POSSIBLE WEST OF THE DRY LINE BECAUSE OF THE VERY WARM TEMPERATURES. HOWEVER THE AREA EAST OF THE DRY LINE IS THE MOST LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND STRONG WINDS GUSTING TO 40 MPH OR GREATER WILL BE THE THE PRIMARY HAZARDS FROM THE STORMS. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:16 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
| Jun 17, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.